Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 286, NWS Tallahassee, FL

November 23, 2014Holmes County, Jackson County, Florida; Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 23, 2014, 12:40 PM CST for Holmes County, Jackson County, Florida; Geneva County, Houston County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2014, 12:40 PM CST (18:40 UTC)
Expired
Nov 23, 2014, 1:15 PM CST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL

The radar

The Ft Rucker radar (KEOX), 50 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 1:03 PM CSTTSTM WND DMG2 Nnw Wicksburg, ALTREE DOWN AT THE INTERSECTION OF SANDBED ROAD AND HIGHWAY 92.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS52 KTAE 231840
SVRTAE
ALC061-069-FLC059-063-231915-
/O.NEW.KTAE.SV.W.0286.141123T1840Z-141123T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1240 PM CST SUN NOV 23 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  GENEVA COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF GENEVA...
  HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...DOTHAN...COTTONWOOD...

* UNTIL 115 PM CST

* AT 1234 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF GENEVA TO BONIFAY...OR ALONG A LINE
  EXTENDING FROM LYTLE TO FIVE POINTS...AND MOVING EAST AT 70 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARTFORD...SLOCOMB...TAYLOR...COWARTS...KINSEY...ASHFORD AND WEBB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3109 8600 3120 8578 3120 8571 3125 8567
      3128 8562 3125 8549 3128 8549 3128 8542
      3132 8541 3131 8517 3091 8496 3078 8543
      3079 8548 3083 8548 3083 8560 3075 8562
      3075 8573 3079 8575 3079 8580 3076 8584
TIME...MOT...LOC 1839Z 248DEG 60KT 3115 8585 3077 8564

$$

9-FOURNIER
1 follow-up statement
449 
WWUS52 KTAE 231906
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM CST SUN NOV 23 2014

ALC061-069-FLC059-063-231915-
/O.CON.KTAE.SV.W.0286.000000T0000Z-141123T1915Z/
GENEVA AL-HOUSTON AL-JACKSON FL-HOLMES FL-
106 PM CST SUN NOV 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR EHOLMES...JACKSON...HOUSTON AND
EASTERN GENEVA COUNTIES...

AT 103 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM KELLY SPRINGS TO MALONE...OR ALONG A LINE
EXTENDING FROM DOTHAN TO 10 MILES NORTH OF MARIANNA...MOVING EAST AT
70 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASHFORD...AVON...ENON...WEBB...HARMON...PANSEY...BARBER...PEARCE...
CROSBY...HORNSVILLE...SIGMA...PLEASANT PLAINS...CHATTAHOOCHEE SP...
LUCY AND GORDON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3127 8562 3125 8549 3128 8548 3128 8542
      3132 8541 3131 8517 3098 8501 3091 8496
      3078 8543 3079 8548 3083 8548 3083 8558
      3125 8564
TIME...MOT...LOC 1906Z 248DEG 60KT 3132 8536 3094 8515

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:31 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 23, 10:31 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1131 AM EST Sun Nov 23 2014

.Near Term [Through Today]...

Conditions have temporarily become quiet across much of the CWA
late this morning, so did lower PoPs across eastern portions of
the region through 18Z. Still watching the developing squall line
to our west very closely, and if the Sfc based instability becomes
sufficient (which is still expected to occur), the shear still
appears more than sufficient to support strong to severe storms
this afternoon.

&&

.Aviation...

[Through 18Z Monday] A squall line of strong thunderstorms will move
across the area from west to east this afternoon and early this
evening. The line will extend from KDHN-KECP 20Z-21Z... to KABY-KTLH
22Z-00Z... to KVLD 00Z-03Z. Conditions will remain IFR to MVFR with
heavy rain and strong gusty surface winds up to 50KT with the squall
line. Strong southeast to south surface winds with gusts to
25kt-30kt will precede the squall line.

&&

.Hydrology...

Widespread rainfall totals of 1-3 inches have occurred over most of
the area overnight and through the morning hours. Heavy rain with a
squall line this afternoon and evening will exit the area by
midnight, with additional amounts of .5 to 1 inch likely. Scattered
light rain will continue overnight and through Monday. Due to the
fast storm motion expected through this evening, flooding issues are
not expected, although some rises will be noted on area streams and
rivers by mid week.

&&

.Prev Discussion [333 AM EST]...

.Short Term [Tonight Through Tuesday]...

The true synoptic cold front is expected to quickly translate east
from the Mississippi River Valley to about 87W longitude (Alabama)
overnight as the surface cyclone rapidly deepens in the Great
Lakes. Although daytime thunderstorms are expected to reduce the
instability across the area, numerical models indicate some
lingering weak instability in advance of the cold front through
the night, and some isolated to scattered convection redeveloping,
especially after 06Z as low-mid level forcing increases once
again. Some convection-allowing models based on the NAM show some
vigorous storms, but we believe this is because the most recent
NAM is overestimating available instability. Some of the showers
and storms may continue into Monday over the southeast half of our
area, ahead of the advancing front.

The cold front will begin to stall just southeast of our forecast
area Monday Night as the broad, high-amplitude trough over the
central CONUS maintains deep-layer southwesterly flow over our
region during that time frame. Some showers will be possible just
behind the surface cold front over the southeast part of our area.
A strong shortwave rounding the base of the trough from the
southern Plains to Louisiana on Tuesday should increase QG forcing
sufficiently to allow rain to expand back into the forecast area.
Tuesday should be a cloudy, breezy, and cool day with rain.

.Long Term [Tuesday Night Through Sunday]...

Rain will continue into Tuesday Night and early Wednesday as the
ejecting shortwave facilitates surface cyclogenesis along the
stalled front in the vicinity of the Florida peninsula (just SE of
our area). The rain should end quickly on Wednesday as high
pressure and drier air build in. High pressure should dominate the
weather pattern for the rest of the week with no rain chances and
slowly moderating temperatures.

.Marine...

No changes to the marine-related hazard products with this
forecast package, which includes a High Surf Advisory for Walton
and Bay Counties and a High Risk of Rip Currents for all of our
beaches. The Gale Warning for all but the far eastern legs of the
coastal waters still appears to be on track. Both of our 60NM
offshore buoys have recorded gale-force gusts already, with the
one south of Panama City recording a non-convective peak wind of
41 knots. Additionally, the C-Tower closer to shore just SSE of
St. George Island recently measured a 32 knot gust.

.Fire Weather...

With moderate to heavy rainfall expected today, there are no fire
weather concerns for the next few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  66  77  49  59 / 100  50  40  20  50
Panama City   74  65  73  50  58 / 100  40  30  10  40
Dothan        74  61  73  44  57 / 100  30  20  10  30
Albany        74  63  74  46  58 / 100  50  20  10  30
Valdosta      77  67  76  49  58 /  90  60  50  30  50
Cross City    79  68  76  52  62 /  70  50  50  40  60
Apalachicola  74  67  76  53  60 /  90  40  40  20  50

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until Midnight CST tonight for Coastal Bay-
     South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 7 PM EST this evening for Apalachee
     Bay-Coastal waters from Suwannee River to Keaton Beach FL
     out 20 NM.

     Small Craft Advisory from 7 PM this evening to 7 AM EST Monday
     for Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Apalachicola to Destin
     FL out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Destin FL from
     20 to 60 NM.

     Gale Warning until 7 PM EST this evening for Coastal waters From
     Ochlockonee River to Apalachicola FL out to 20 NM-Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...HOLLINGSWORTH
MARINE...LAMERS
FIRE WEATHER...DVD
HYDROLOGY...HOLLINGSWORTH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 12:14 PM CSTSevere Thunderstorm WarningTAEWalton, Washington31 min
Nov 23, 12:24 PM CSTTornado WarningTAEHolmes, Walton, Washington21 min
Nov 23, 1:56 PM CSTSevere Thunderstorm WarningTAEGadsden, Jackson, Leon, Liberty, Wakulla49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.